Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 228, NWS Dodge City, KS

July 3, 2019Ellis County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 3, 2019, 7:53 PM CDT for Ellis County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2019, 7:53 PM CDT (00:53 UTC)
Expired
Jul 3, 2019, 8:45 PM CDT
In force
52 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Ellis County, KS

The radar

The Dodge City radar (KDDC), 132 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1915 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1915 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1738 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted.

112 
WUUS53 KDDC 040053
SVRDDC
KSC051-040145-
/O.NEW.KDDC.SV.W.0228.190704T0053Z-190704T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
753 PM CDT Wed Jul 3 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Ellis County in central Kansas...

* Until 845 PM CDT.

* At 753 PM CDT, a severe thunderstorm was located very near Hays,
  moving southwest at 5 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Hays, Victoria, Schoenchen, Pfeifer, Toulon, Munjor and Antonino. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3887 9914 3870 9911 3870 9954 3889 9933
TIME...MOT...LOC 0053Z 032DEG 5KT 3886 9930 

HAIL...0.75IN
WIND...60MPH
 
$$

RBURG
3 follow-up statements
000 
WWUS53 KDDC 040107
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
807 PM CDT Wed Jul 3 2019

KSC051-040145-
/O.CON.KDDC.SV.W.0228.000000T0000Z-190704T0145Z/
Ellis KS-
807 PM CDT Wed Jul 3 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHEASTERN ELLIS COUNTY...

At 807 PM CDT, a severe thunderstorm was located very near Munjor,
moving southwest at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Schoenchen, Pfeifer, Munjor and Antonino. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3870 9911 3870 9954 3885 9932 3881 9916
TIME...MOT...LOC 0107Z 029DEG 8KT 3881 9929 

HAIL...1.00IN
WIND...60MPH
 
$$

RBURG
898 
WWUS53 KDDC 040129
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
829 PM CDT Wed Jul 3 2019

KSC051-040145-
/O.CON.KDDC.SV.W.0228.000000T0000Z-190704T0145Z/
Ellis KS-
829 PM CDT Wed Jul 3 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTH CENTRAL ELLIS COUNTY...

At 829 PM CDT, a severe thunderstorm was located near Antonino,
moving southwest at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Schoenchen and Antonino. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3870 9926 3870 9954 3881 9937 3880 9929
TIME...MOT...LOC 0129Z 053DEG 22KT 3873 9942 

HAIL...<.75IN
WIND...60MPH
 
$$

RBURG
007 
WWUS53 KDDC 040138
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
838 PM CDT Wed Jul 3 2019

KSC051-040148-
/O.EXP.KDDC.SV.W.0228.000000T0000Z-190704T0145Z/
Ellis KS-
838 PM CDT Wed Jul 3 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ELLIS COUNTY
WILL EXPIRE AT 845 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Dodge City.

LAT...LON 3870 9926 3870 9954 3881 9937 3880 9929
TIME...MOT...LOC 0138Z 032DEG 5KT 3872 9943 

$$

RBURG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 6:47 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 3, 6:47 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
647 PM CDT Wed Jul 3 2019

...UPDATED AVIATION SECTION...

.SHORT TERM...(This evening through Thursday)
Issued at 123 PM CDT Wed Jul 3 2019

The main focus for this evening is if there will be storms in the FA
or not. An increasing cumulus field is seen on visible satellite across
the far eastern zones. There will be plenty of CAPE for storm development.
Wind shear is non-existent so storms are not expected to be severe.
Will carry some pops across the eastern zones this afternoon and evening.
The latest HRRR keeps the entire area storm free while other meso models
do have isolated storms. The main threat from the storms will be heavy
rainfall as PWATs remain over an inch across the greater region. Some
marginal wind may be possible as well as there is some DCAPE present.
Otherwise, the rest of the FA will remain dry tonight with lows in
the 60s and 70s. For tomorrow, a hot one is expected with highs in
the mid to upper 90s. Will keep a dry forecast going as any convection
looks to remain well north of the FA. Temperatures around firework
time look to be in the upper 70s to lower 80s with a light SE/S wind
of 5 to 15 mph. Overall, tomorrow and tomorrow night looks like your
typical Summer day/night across SW Kansas with no serious weather impacts
for those outside.

.LONG TERM...(Thursday night through Wednesday)
Issued at 123 PM CDT Wed Jul 3 2019

The extended period will be marked by your typical summer-time Kansas
weather. Warm to hot and mainly dry, except for perhaps a storm or
two. Speaking of storms, the EC is indicating an MCS moving through
Saturday evening into Sunday. THE NBM higher pops and slightly lower
temps look on track for now. SW Kansas will be at the tail end of the
westerlies, so overall this does make sense. Beyond that, a slightly
drier pattern and warm to hot temps are expected to resume.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 637 PM CDT Wed Jul 3 2019

A small cluster of redeveloping thunderstorms will remain in the
vicinity of the HYS terminals through at least sunset. If a storms
can develop or back build toward the terminal, gusts up to 40
knots could be possible with heavy rain, and small hail. Other
than that, there is little chance any of the other terminals will
be impacted by convection for the remainder of the evening based
on the recent short term model output and recent radar trends.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  95  70  96 /  10   0  10  10
GCK  67  97  68  96 /   0   0  10  20
EHA  67  97  68  96 /   0  10  10  10
LBL  67  96  68  96 /   0   0  10  10
HYS  70  96  71  96 /  20  10  10  30
P28  72  96  73  98 /  30  10  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Russell
Hazardous weather outlook, Jul 3, 2:34 AM CDT, 17 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
234 AM CDT Wed Jul 3 2019

KSZ030-031-043>046-061>066-074>081-084>090-040745-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
234 AM CDT Wed Jul 3 2019 /134 AM MDT Wed Jul 3 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Thunderstorm coverage this afternoon through tonight will be very
limited, and much less than Tuesday. Most locations will remain
dry. Typical July heat in the lower 90s this afternoon.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

Hotter temperatures are expected Independence Day and Friday, with
upper 90s common. The heat is expected to relax behind a weak
frontal boundary on Saturday.

Thunderstorm coverage will be very limited on Independence Day,
with most locations remaining dry. Thunderstorm coverage will
increase Friday and Saturday, with some strong to severe
thunderstorms possible.

Days 2-7 Hazards
----------------
* Thursday
  - Excessive heat: Elevated risk.

* Friday
  - Lightning: Elevated risk.
  - Excessive heat: Elevated risk

* Saturday
  - Lightning: Elevated risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

Turner

In the hours before

Special weather statement, Jul 3, 6:38 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Dodge City KS
638 PM CDT Wed Jul 3 2019

KSZ089-040030-
Comanche KS-
638 PM CDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN COMANCHE COUNTY UNTIL 730
PM CDT...

At 638 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Buttermilk, moving northeast at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Coldwater and Buttermilk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3712 9940 3728 9931 3731 9912 3707 9901
      3700 9909 3700 9925
TIME...MOT...LOC 2338Z 242DEG 5KT 3711 9932

RBURG
Local storm report, Jul 3, 6:51 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
651 PM CDT WED JUL 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             1 E BUTTERMILK          37.10N 99.31W
07/03/2019  E0.70 INCH       COMANCHE           KS   PUBLIC

&&

RB
Special weather statement, Jul 3, 7:02 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Dodge City KS
702 PM CDT Wed Jul 3 2019

KSZ031-040045-
Ellis KS-
702 PM CDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ELLIS COUNTY UNTIL
745 PM CDT...

At 701 PM CDT, Doppler radar was tracking a strong thunderstorm near
Emmeram, moving southeast at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Catherine and Emmeram.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3886 9904 3888 9927 3893 9930 3910 9904
TIME...MOT...LOC 0001Z 311DEG 7KT 3894 9916

RBURG
Special weather statement, Jul 3, 7:29 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Dodge City KS
729 PM CDT Wed Jul 3 2019

KSZ031-040115-
Ellis-
729 PM CDT Wed Jul 3 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ELLIS COUNTY...

At 728 PM CDT, a strong thunderstorm was located very near Victoria,
moving southwest at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Hays, Victoria, Walker, Toulon and Munjor.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3889 9904 3876 9904 3881 9943 3893 9925
TIME...MOT...LOC 0028Z 024DEG 7KT 3887 9918

RBURG
Special weather statement, Jul 3, 7:42 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Dodge City KS
742 PM CDT Wed Jul 3 2019

KSZ031-040130-
Ellis KS-
742 PM CDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ELLIS COUNTY UNTIL 830
PM CDT...

At 742 PM CDT, Doppler radar was tracking a strong thunderstorm near
Toulon. This storm was nearly stationary.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hays, Victoria, Schoenchen, Toulon, Munjor and Antonino.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3892 9929 3888 9910 3871 9911 3870 9935
      3883 9948
TIME...MOT...LOC 0042Z 038DEG 4KT 3888 9926

RBURG
Local storm report, Jul 3, 7:48 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
748 PM CDT WED JUL 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     1 W TOULON              38.85N 99.27W
07/03/2019  M51 MPH          ELLIS              KS   AWOS

            AWOS STATION KHYS HAYS REGIONAL AIRPORT AWOS
            SITE.

&&

RB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:02 PM CDTSpecial Weather StatementDDCEllis43 min
Jul 3, 7:29 PM CDTSpecial Weather StatementDDCEllis46 min
Jul 3, 7:42 PM CDTSpecial Weather StatementDDCEllis48 min
Jul 3, 8:41 PM CDTSpecial Weather StatementDDCRush49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.